Indiana, 2008

Flash Flooding and Flooding in Indiana, January 8 to 11, 2008

January 8 to 11, 2008 · NWS IWX · 12 events in 11 counties and zones

An unseasonable moist atmosphere and slow moving cold front set the stage for the training of rain and thunderstorms across much of northern Indiana. In addition, a dense snowpack rapidly melted as a result of the warm temperatures and rainfall, resulting in rapid rises on river and streams as well as widespread problems with flooding of low areas and ditches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$3.7 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An unseasonable moist atmosphere and slow moving cold front set the stage for the training of rain and thunderstorms across much of northern Indiana. In addition, a dense snowpack rapidly melted as a result of the warm temperatures and rainfall, resulting in rapid rises on river and streams as well as widespread problems with flooding of low areas and ditches. Rainfall amounts ranging from a couple inches to locally over 7 inches was reported, with the highest amounts in and around White county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 8, 12:23 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 8, 12:23 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 AM EST TUE JAN 8 2008

.AVIATION...
MVFR/OCCASIONAL IFR CONDS THROUGH THE PD W/STATIONARY FNTL ZONE IN
PLACE. LIMITED MIXING XPCD WITHIN RAIN COOLED AIRMASS TODAY BUT
W/FROPA MID-LATE EVENING...SHLD BECOME QUITE GUSTY AS CAA ENSUES AND
WINDS VEER WESTERLY.

&&

.SHORT TERM...
UNSEASONABLE WARM, MOIST AIRMASS OVER THE AREA THIS AFTERNOON WITH
TEMPS IN THE L-M60S. FRONTAL BOUNDARY SEPARATING SUB-TROPICAL
AIRMASS FROM CLOSER TO NORMAL 30S TO THE NW, CURRENTLY EXTENDS FROM
CENTRAL MI TO IA TO THE TX PHDL. SHRTWV OVER THE SWRN U.S. IS
EXPECTED TO TRACK INTO THE SRN PLAINS TONIGHT AND THEN LIFT NE INTO
THE GRTLKS BY TUE NGT. INTENSIFYING SFC LOW SHOULD LIFT NE FROM THE
SRN PLAINS TONIGHT ACROSS IL AND TO MI BY TUE EVE. INCREASING LOW
LEVEL WAA AND UPR LEVEL DIV IN RIGHT ENTRANCE REGION OF UPR LEVEL
JET WILL COMBINE WITH VERY MOIST AIRMASS (PRECIP WATER>1) RESULTING
IN WIDESPREAD SHOWER DEVELOPMENT TONIGHT. WK ELEVATED INSTABILITY
MAY ALSO SUPPORT SOME THUNDERSTORM DEVELOPMENT. HEAVY RAINFALL ALSO
A GOOD POSSIBILITY OVERNIGHT...ESPECIALLY ACROSS NWRN PORTION OF
THE CWA. THIS AREA IS PRIMED FOR A FLOOD EVENT BY RECENT LARGE
SNOWMELT. NUMEROUS RIVER FLOOD WARNINGS HAVE ALREADY BEEN ISSUED IN
THIS AREA BASED ON MELTED SNOWPACK AND QPF OF 1-1.5 WHICH IS A
CONSERVATIVE ESTIMATE. FFA REMAINS IN EFFECT FOR MOST OF THE AREA.
QPF A LITTLE LOWER WITH LESS SNOWMELT SE SO LEFT THIS AREA OUT OF
THE FFA FOR NOW.

THERE WILL BE STRONG S-SW WINDS IN WARM SECTOR OF THE STORM TOMORROW
WITH MODELS INDICATING 900MB WINDS AROUND 60KT. BUFKIT MOMENTUM
TRANSFER METHOD SUGGESTS THESE STRONG WINDS WILL NOT COMPLETELY MIX
DOWN TO THE SFC DURING MOST OF THE DAY... HWVR... WINDS SHOULD BE
NEAR WIND ADVISORY CRITERIA.

CDFNT ASSOCIATED WITH INTENSIFYING LOW OVER MI SHOULD SWEEP ACROSS
THE CWA DURING THE AFTN/EVE. STRONG LINEAR FORCING ALONG THE FRONT
SUGGESTS SQUALL LINE DEVELOPMENT PSBL AS WK SFC BASED INSTABILITY
DEVELOPS IN ITS VCNTY. THIS LINE OF CONVECTION COULD TAP THE HIGH
WINDS ALOFT WITH DAMAGING SFC WIND GUSTS AROUND ITS PASSAGE AND HAVE
ADDED THIS POTENTIAL TO TOMORROWS FCST.

DOUBTFUL BASED ON 12Z MODEL RUNS IF CDFNT WILL MOVE THROUGH ERN
PORTION OF CWA BY 00Z WED, SO EXTENDED TSTM CHANCES INTO TUE EVE IN
THIS AREA. STRONG CAA BEHIND THE FRONT WITH SOME WRAP AROUND
SHOWERS PSBL OVERNIGHT AND TEMPS FALLING CLOSER TO NORMAL WITH LOWS
IN THE L-M30S.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY

LONG TERM PERIOD WILL FEATURE A GRADUAL SHIFT FROM ABOVE NORMAL TO
AT OR SLIGHTLY BELOW NORMAL BY THE END OF THE PERIOD. LONG WAVE
TROUGH OVER THE WESTERN US WILL SHIFT EAST AND ALLOW BLOCKED UPPER
AIR PATTERN TO BECOME PROGRESSIVE WITH NUMEROUS MID LEVEL IMPULSES
TOPPING THE BUILDING UPPER RIDGE IN THE EASTERN PACIFIC. THIS
RIDGING FEATURED OVER THE EASTERN PACIFIC WILL GRADUALLY SHIFT EAST
INTO THE WESTERN US AND HELP SET THE STAGE FOR ANOTHER COLD
INTRUSION EARLY NEXT WEEK BEHIND AN ADVANCING DISTURBANCE. CURRENT
INDICATIONS STILL HIGHLIGHT THURSDAY NIGHTS SYSTEM AS THE MAIN
CONCERN AT THIS POINT...DUE TO SNOW ACCUMULATION POTENTIAL. CURRENT
MODEL GUIDANCE HAS BEEN HANDLING THE OVERALL LONG TERM PATTERN WELL
WITH FAIR AGREEMENT BETWEEN THE GFS/ECMWF/AND GEM. HOWEVER...WITH
HIGH VARIABILITY ON THURSDAYS SYSTEM...HAVE CONTINUED TO TREND THE
FORECAST TO THE MEAN NAEFS SOLUTION WHICH HAS GOOD RUN TO RUN
CONSISTENCY. TRUE SYSTEM PATH WILL HIGHLY DEPEND ON THE
STRENGTH/DEPTH/AND RESULTING PATH OF THE MID LEVEL WAVE. 12Z GFS
RUNS IS DEEPER/AND FARTHER NORTH WITH THE MID LEVEL
IMPULSE...RESULTING IN A WESTWARD SHIFT IN THE SURFACE
WAVE....LEADING TO A WARMER SOLUTION.

THURSDAY INTO FRIDAY...HAVE RAISED POPS PER MEX TRENDS AND EXCELLENT
RUN TO RUN CONSISTENCY OF AN UPPER LEVEL WAVE AND ASSOCIATED SFC
WAVE PUSHING THROUGH THE REGION. HAVE ALLOWED RAIN SNOW WORDING TO
RIDE AS PRECIP TYPE WILL HIGHLY DEPEND ON THE STRENGTH AND TRACK OF
THE MID LEVEL IMPULSE TRAVERSING THE REGION. THE STRONGER MORE
FARTHER NORTH WAVE THAT THE GFS DEPICTS IS ALLOWING FOR A WEST SHIFT
IN THE SFC WAVE AS MENTIONED ABOVE. THIS WOULD SHIFT BEST
FRONTOGENETICAL FORCING FARTHER WEST...ALLOWING BETTER CHANCES FOR
RAIN AND LESS SNOW. HOWEVER...THIS SOLUTION DOES NOT SEEM AS
REASONABLE AS THE ECMWF...WHICH DEVELOPS A SFC LOW OVER THE TX/LA
BORDER WHERE THE BEST BAROCLINIC ZONE AND DIFF PVA WILL EXIST TO
PROMOTE CYCLOGENESIS...UNLIKE THE CENTRAL PLAINS AS THE GFS
CURRENTLY DEPICTS. ESPECIALLY WITH WITH POTENTIAL FOR SOUTHWARD
DIGGING PER ROBUST MID LEVEL WIND FIELDS. THIS ALSO LINES UP WELL
WITH THE ENSEMBLE RUNS OF THE NAEFS AND THE GEM. BOTTOM
LINE...THINKING ACCUMULATING SNOW CHANCES STILL LOOK GOOD OVER SOME
PART OF THE CENTRAL OR WESTERN CWA. HOWEVER...WITH UNCERTAINTY IN
SYSTEM TRACK AND TIMING...HAVE RETAINED RAIN/SNOW WORDING IN THE
CENTRAL AND WESTERN PORTION OF THE FA. WOULD NOT BE SURPRISED TO SEE
ACCUMS OF A FEW INCHES THERE.

COOLER AIR WILL MOVE INTO THE REGION FOLLOWING THIS SYSTEM FOR THE
WEEKEND ALLOWING TEMPS TO FALL BACK TO NORMAL. CLIPPER LIKE SYSTEM
PROGGED FOR SUNDAY MAY BRING SNOW TO REGION. WITH POOR CONFIDENCE IN
TRACK AND TIMING WITH THIS SYSTEM HAVE RETAINED 30 POPS AT THIS
TIME. SUSTAINED NW UPPER FLOW WITH RIDGING OVER THE WESTERN US WILL
ALLOW A PIECE OF MODIFIED ARCTIC AIR FROM CENTRAL CANADA TO SPILL
INTO THE REGION IN THE MONDAY-TUESDAY TIME FRAME. HAVE CONTINUED TO
TREND TEMPS DOWN IN THIS PERIOD. ALSO INTRODUCED LOW  POPS FOR
MONDAY WITH UNSETTLED NW FLOW AND LAKE SNOW CHANCES.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM 7 PM EST /6 PM CST/ THIS EVENING THROUGH
     TUESDAY EVENING FOR INZ003>009-012>018-020-022>025.

MI...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH TUESDAY EVENING
     FOR MIZ077>081.

OH...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH TUESDAY EVENING
     FOR OHZ001-002-004-005-015.

LM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
LMZ043-046.

&&

SHORT TERM...TAYLOR
LONG TERM...CHAMBERLAIN
AVIATION...HOLSTEN
Hazardous weather outlook, Jan 7, 3:11 PM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EST MON JAN 7 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-082015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
311 PM EST MON JAN 7 2008 /211 PM CST MON JAN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL TONIGHT AND TUESDAY COMBINED WITH RECENT SNOW MELT
WILL LIKELY RESULT IN RIVER FLOODING AND FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. A FLOOD WATCH IS IN EFFECT FOR THIS EVENING
INTO TUESDAY ROUGHLY NORTH OF A PERU TO DEFIANCE LINE.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS WILL HAVE
THE ABILITY TO CREATE STRONG WIND GUSTS TO 50 MPH ALONG WITH SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
IS LIKELY TO BEGIN TUESDAY DUE TO HEAVY RAINFALL AND THE FLOODING MAY
CONTINUE WELL INTO THE OUTLOOK PERIOD. A FLOOD WATCH REMAINS IN
EFFECT NORTH OF A PERU TO DEFIANCE LINE ON TUESDAY.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG
THE COLD FRONT AS IT CROSSES THE AREA TUESDAY AFTERNOON AND
EVENING. THIS LINE MAY CONTAIN DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY. REPORTS OF ANY
FLOODING WILL ALSO BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-082015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
311 PM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND THIS
EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AS A COLD FRONT MOVES THROUGH
THE AREA. THESE STORMS MAY CONTAIN BRIEF STORM FORCE WINDS.

CONDITIONS WILL LIKELY BE HAZARDOUS FOR SMALL CRAFT TUESDAY
AFTERNOON INTO WEDNESDAY...AND AGAIN LATE IN THE PERIOD ON FRIDAY
INTO SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jan 7, 8:41 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
841 PM EST MON JAN 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     WANATAH                 41.43N  86.89W
01/07/2008  M75 MPH          LA PORTE           IN   AMATEUR RADIO

            MEASURED WINDSPEED 70 TO 75 MPH

&&

EVENT NUMBER 00598

LMK
Local storm report, Jan 7, 8:45 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EST MON JAN 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 W WANATAH             41.43N  86.93W
01/07/2008  M0.75 INCH       LA PORTE           IN   AMATEUR RADIO

            HAIL OBSERVED 2 MILES WEST OF WANATAH

&&

EVENT NUMBER 00600

LMK
Local storm report, Jan 7, 9:33 PM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 PM EST MON JAN 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     SHERWOOD                42.00N  85.24W
01/07/2008                   BRANCH             MI   TRAINED SPOTTER

            LARGE TREE DOWNED 2 MILES WEST OF SHERWOOD

&&

EVENT NUMBER 00601

LMK
Local storm report, Jan 7, 9:39 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
939 PM EST MON JAN 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND GST     GOSHEN                  41.58N  85.84W
01/07/2008  M62 MPH          ELKHART            IN   AMATEUR RADIO

&&

EVENT NUMBER 00602

ELB
Local storm report, Jan 7, 9:44 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
944 PM EST MON JAN 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND GST     5 N COLDWATER           42.01N  85.00W
01/07/2008  M65 MPH          BRANCH             MI   AMATEUR RADIO

&&

EVENT NUMBER 00603

LMK
Local storm report, Jan 7, 10:00 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 PM EST MON JAN 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0957 PM     FLOOD            SOUTH BEND              41.68N  86.27W
01/07/2008                   ST. JOSEPH         IN   TRAINED SPOTTER

            SEVERAL STREETS FLOODED ON THE NORTHWEST SIDE OF SOUTH
            BEND

&&

EVENT NUMBER 00604

SKIPPER

The radar

The Northern Indiana radar (KIWX), 43 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

9 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, St. Joseph

When
January 8, 2:00 AM EST to 4:00 AM EST
Where
St. Joseph County, 0.22 mi NW of Wyatt to 0.53 mi S of Wyatt
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.522, -86.173

Nearly three inches of rain, combined with snow melt, allowed for flooding problems for much of St Joseph county. US 331 just south of Wyatt, was closed for a short period of time due to flood waters covering and flowing over the roadway.

Flash Flood, La Porte

When
January 8, 1:00 AM CST to 4:00 AM CST
Where
La Porte County, 3.34 mi SSW of Dillon to 3.22 mi SSW of Dillon
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Newspaper
Coordinates
41.476, -86.608

Heavy rain and snow melt caused the Kankakee River to go over its banks and flood mainly agricultural areas. However...10 of 15 feet of a levee that was in place along the river southeast of Kingsbury, gave way. A few residences were near the increased flooding and were sandbaged as a precaution but did not experience any problems. Numerous roads were posted with high water signs or closed for a period of time as runoff pooled in low areas and ditches, including County Road 500 South near Walkerton where a bridge was closed as a precaution due to the high water. Damage is estimated at $150,000.

Flood, Fulton

When
January 8, 3:00 AM EST to January 9, 7:30 AM EST
Where
Fulton County, 2.74 mi NW of Rochester to 0.67 mi NNW of Talma
Cause
Heavy Rain / Snow Melt
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$125,000
Reported by
Newspaper
Coordinates
41.103, -86.250

Numerous roads across Fulton county were at least partially, if not fully impassable with flood waters from low areas, creeks, streams and rivers. County officials closed all roads to general travel from the evening of January 8th to the morning hours of the 9th. Reports of a Chevy Tahoe in deep water with children trapped was received by dispatch centers in Fulton and Kosciusko counties around 750 am Tuesday morning. The vehicle was located on County Road 600 North between 825 and 900 East near the Fulton/Kosciusko county line. The driver of the vehicle, a 29 year old female, reported coming over the top of a hill and unknowningly drove into flowing water over 600 North. By the time she realized what was going on the vehicle stalled and was subsequently carried by nearly seven feet of water into an adjacent field. The driver was able to rescue three of the five children, ages four, one and three months. However, flood waters overtook the vehicle and two children, a two year old girl and five year old boy drowned in the SUV. Due to the fast current, a boat and front end loader were used in the rescue. A Mentone firefighter suffered minor injuries during the rescue.

Flood, Marshall

When
January 8, 3:00 AM EST to January 11, 7:00 AM EST
Where
Marshall County, 1.08 mi NNE of Tippecanoe to 0.54 mi SW of Lake of the Woods
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.215, -86.113

Several county and some city roads experienced high water on them for a few days as low areas, ditches and creeks exceeded capacity from one to three inches of rain. Some residences were affected in and around Plymouth as a result of flood waters from the rising Yellow River. The town of Tippecanoe also had some flooding issues with the Tippecanoe River going over its banks. Schools were closed on parts of the area during the even. No exact damage were available, but is estimated at $150,000 for road repairs and structure damage.

Flood, White

When
January 8, 3:56 AM EST to January 10, 7:00 PM EST
Where
White County, 1.98 mi SW of Wolcott to 3.02 mi WSW of Seafield
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Newspaper
Coordinates
40.747, -87.053

Widespread flooding of many creeks, streams, low areas and small towns occurred as a result of anywhere from 5 to locally as much as 7 inches of rain across much of northern White county. Several inches of snow also rapidly melted, contributing to flooding. Portions of several towns, including Monon, Wolcott, Buffalo and Reynolds were under water, in some places over a foot deep. While the significant flooding subsided during the day of January 9th, numerous areas of standing water persisted well into the 10th. Exact damage figures are not available at this time, but are estimated around $250,000.

Flood, Cass

When
January 8, 4:00 AM EST to January 11, 7:00 AM EST
Where
Cass County, 1.54 mi NE of Dunkirk to 2.94 mi NNE of Metea
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Newspaper
Coordinates
40.763, -86.377

Numerous roads were flooded across mainly the northwestern part of the county, generally north of US 24 and west of State Route 25. A state of emergency was declared by county officials in these areas for about a 12 hour period, restricting travel to all but essential needs. Water was reported in many basements and covering driveways. Emergency officials did have to assist with several evacuations across the area. No exact damage figures are available, but is estimated at around $150,000.

Flood, Whitley

When
January 8, 5:58 AM EST to January 11, 7:00 AM EST
Where
Whitley County, 0.28 mi N of South Whitley to 0.72 mi WSW of Etna
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.084, -85.620

Numerous roads were closed or posted with high water signs across the county as a result of 1 to 3 inches of rain, as well as snow melt. Several residences and businesses were sandbagged as a precaution but no significant damage was reported. Damage is estimated at around $150,000.

Flood, Wabash

When
January 8, 6:05 AM EST to January 11, 7:00 AM EST
Where
Wabash County, 1.06 mi WSW of North Manchester to 0.49 mi W of North Manchester
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.993, -85.788

County officials reported high water on some roadways both in the county and also in a few cities, including North Manchester and Roann. 2.7 inches of rain was observed near North Manchester. The Eastside Mobile Home Park next to the Eel river in North Manchester was evacuated as flood waters moved into the park and under trailers. Luckily, no water got into the trailers and residents were able to return home by Jan 11th. A rescue from a residence was needed in Roann to get 2 adults and a 5 month old child. No exact damage figures are available, but are estimated at $75,000, mainly for road repairs and some basement flooding.

Flood, Kosciusko

When
January 8, 7:52 AM EST to January 11, 7:00 AM EST
Where
Kosciusko County, 0.28 mi W of Mentone to 0.94 mi NNW of Milford Weisser Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.170, -86.035

Numerous roads were either closed or had high water signs up for several days due to rainfall of 2 to 4 inches across the county. Several creeks and the Tippecanoe river also went over their banks, causing part of the flooding problems in addtion to creeks, ditches and low areas filling beyond capacity. No exact damage figures are available but are estimated at $200,000.

Flash Flood, White

When
January 8, 9:00 AM EST to January 9, 11:39 AM EST
Where
White County, 0.56 mi W of Norway to 0.45 mi SW of Norway
Cause
Heavy Rain / Snow Melt
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
40.779, -86.761

Snow melt,a partially frozen ground and rainfall ranging from four to seven inches across much of White county, resulted in high water levels behind Norway Dam, forcing the release of record flows through the dam, which at its peak exceeded 26,000 cubic feet per second (cfs) between 8 and 10 am EST on January 8th. A flood emergency was declared around 8 am EST by dam and White County officials and numerous residents south of the dam, including portions of the city of Monticello, were placed under mandatory evactuation orders. Over 100 families were assisted or rescued as flood waters rapidly rose. The Norway Campground, located near the dam, had approximately 70 seasonal occupied trailers that were evacuated. Many of the trailers were destroyed either by the water or being thrown against trees. Numerous roads and a few bridges over the Tippecanoe River either had caution advised or even closed briefly during the peak flow times. Discharge rates were able to be trimmed back below 22,000 cfs during the late morning hours of January 9th, which allowed the threat for the need of additonal evacuations and closures to be reduced. Despite the lower flows, many residents remained evacuated into January 12th. No exact damage figures were available, but are estimated at upwards of 2 million dollars.

Flood, De Kalb

When
January 8, 11:25 AM EST to January 11, 7:00 AM EST
Where
De Kalb County, 0.86 mi SW of Auburn to 1.39 mi NNW of Altona
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Newspaper
Coordinates
41.360, -85.060

At least 6 roads were temporarily closed, with many others posted with high water signs, as ditches overflowed and low areas filled. A senior care center was threatened by flood waters coming out of a overflown retention pond. Sandbags were placed to help, but luckily no evacuations were needed. No exact damage figure were available, but are estimated at around $150,000.

Flood, Elkhart

When
January 9, 10:14 AM EST to January 11, 7:00 AM EST
Where
Elkhart County, 1.15 mi SW of Foraker to 7.37 mi N of Millersburg
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.509, -85.946

Around one dozen roads were closed across the county, as well in Elkhart and Goshen as a result of either a foot or more of standing water on roadsway, or rising river levels. No mandatory evacuations were put in place. Several city and county parks were partially under water with damage to sidewalks and some retaining walls. No exact damage figures are available, but are estimated at $250,000.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Fulton2008-01-082FemaleVehicle/Towed TrailerDirect
Flood, Fulton2008-01-085MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76970, 77601, 76989, 77568, 76990, 77401, 77739, 77524, 77751, 77260, 77418, 77728.